As in Incident command...

IC established!
We'll have several different sections reporting in - recent research, local topics, or highlighting areas of the Sponsor Hospital Council of Greater Bridgeport protocols.

*** Keep in mind - this website does not replace your protocols, and these posts do not reflect SHCGB or Bridgeport Hospital policies. This is a place to discuss research, controversies, or discuss possible future protocols. When in doubt, check your current protocols through the official source.

Friday, July 5, 2013

"Cardiac anaphylaxis" after IM epinephrine?

Can IM epinephrine, at the proper dose, cause an MI? A lot of paramedics worry about this, and, as a result, under-treat anaphylaxis. This is a problem, since this is one of the small group of problems where paramedics can truly save a life.

Another example: whatever this guy is doing (source)
Of course, some of the previous descriptions of complications after epinephrine therapy involve mistakes in dosing or route. For example, this case report states that a young woman developed an AMI after getting "low-dose" epinephrine. Well, she actually received 100 µg IV, or 0.1 mg, which is about ten times what these allergy experts used in their study

"Start at 5-15 µg/min"
NOT 100µg/min.
Or even worse - how about giving 2mg epi IV instead of Narcan! Can you imagine the paperwork you would have to fill out after doing that?



A recent case report might cause some EMS providers to worry about administering the appropriate IM dose of 0.3 mg. I don't think that it should - let me explain more.

"Cardiac anaphylaxis: A case of acute ST-segment elevation myocardial infarction after IM epinephrine for anaphylactic shock."

This case report describes the clinical course of a middle-aged gentleman:

A 62-year-old male smoker with no other comorbidities presented to emergency department at 6 am with complaints of generalized pruritus and shortness of breath after taking diclofenac for toothache 1 hour back. On examination, pulse was 97/min; blood pressure, 84/60 mm Hg; jvp, normal; cardiovascular system, unremarkable; respiratory system, rhonchi bilaterally.
Sounds like anaphylaxis! The  ECG, before epinephrine, showed:

"Nonspecific [ECG] changes on arrival"
He then received 1 mg epinephrine IM, which is 3 times the recommended dose. Interestingly, they describe the IM administration as having been given over 5 minutes.

A second ECG was obtained after the patient developed chest pain:

He underwent PCI, and a thrombus was sucked out of his LAD. He ended up doing well.

Was the STEMI really due to the epinephrine?
I'm not so sure - take a closer look at the initial, "non-specific," ECG:
Close up of V1-V3
That looks like quite a bit of ST elevation, especially relative to the QRS, in V2 and V3. But why would someone have a STEMI before getting epinephrine?

Well, sometimes anaphylaxis itself can cause an MI. It's called Kounis Syndrome, and there a number of case reports out there:

Acute coronary syndrome triggered by honeybee sting: a case report.

ST-segment elevation myocardial infarction following a hymenoptera (bee) sting.

Acute anterior myocardial infarction after multiple bee stings.

The Bottom Line
The authors acknowledge this possibility, and also acknowledge that epinephrine-related MI is not typical.
Acute myocardial infarction (MI) following anaphylaxis ("cardiac anaphylaxis") is rare. Epinephrine causing ST elevation in these anaphylactic patients is even more rare.
 In this case, I wonder about the initial "nonspecific" ECG, and the role of epinephrine in causing his STEMI.  Despite the authors' certainty that "high-dose epinephrine 1 mg (1:1000) IM has triggered the formation of a thrombus in the left anterior descending artery," I wonder if the STEMI was underway before they gave the epinephrine. 

What do you think?

1 comment:

  1. Posted by RogueMedic:

    There does appear to be ST elevation in contiguous leads.

    If they are going to obtain a 12 lead, why accept non-specific for the changes and then push 1,000 mcg, rather than 300 mcg or less?

    If there is any concern about STEMI, or NSTEMI, a lower dose would be the thing to do - not a higher dose.

    As for the first image, he is helping her find her shoe and he has to take his shirt off to do that, obviously.

    ReplyDelete